Key result
Rituximab rechallenge appears safe after recovery from rituximab-induced Takotsubo syndrome with close monitoring.
Why the study?
Rituximab-related cardiotoxicity, particularly Takotsubo syndrome, remains underrecognized and raises questions regarding the safety of chemotherapy rechallenge.
Is rituximab rechallenge safe in a patient who developed Takotsubo syndrome after initial rituximab administration?
Is rituximab rechallenge safe in a patient who developed Takotsubo syndrome after initial rituximab administration?
This case demonstrates that rituximab rechallenge may be safe and feasible in patients who have recovered from rituximab-induced Takotsubo syndrome, provided individualized risk assessment and monitoring are employed.
Rituximab rechallenge may be feasible post-Takotsubo recovery with monitoring; hypothesis-generating case extends limited safety evidence but leaves broad practice change open.
Background Rituximab, an anti-CD20 monoclonal antibody, is commonly used in the treatment of B-cell hematologic malignancies. Although caution is recommended in patients with underlying cardiovascular disease, its cardiotoxic potential—particularly in relation to Takotsubo syndrome (TS)—remains underrecognized compared to other agents such as trastuzumab. While rarely described in the literature, Takotsubo syndrome occurrence in association with rituximab administration may represent a serious adverse event that raises the question of safe chemotherapy rechallenge. Case summary We report the case of an 80-year-old woman with stage IV diffuse large B-cell lymphoma (DLBCL), who developed TS 48 hours after her first rituximab-containing chemotherapy (R-mini-CHOP). She presented with acute heart failure symptoms, elevated cardiac biomarkers, and echocardiographic findings of mid-septal hypokinesis and apical akinesis. Coronary angiography showed no obstructive lesions, and ventriculography confirmed TS. The patient was managed conservatively with diuretics and beta-blockers, and showed progressive improvement. Follow-up echocardiography at one month demonstrated normalization of left ventricular ejection fraction (LVEF 68%) and recovery of function. Given the absence of cytokine release syndrome and the patient's clinical stability, rituximab was cautiously reintroduced. Two subsequent cycles of R-mini-CHOP were well tolerated. Due to disease progression, the chemotherapy regimen was later changed to etoposide and ifosfamide. Discussion This case represents the fifth reported instance of rituximab-associated TS and the first to describe a successful rechallenge after recovery. With the increasing use of immunotherapies and recognition of their cardiovascular effects, clinicians must be aware of TS as a potential complication. When rechallenge is considered, individualized risk assessment and cardioprotective strategies are essential. This case also illustrates the importance of differentiating TS from other cardiotoxicities, such as anthracycline-induced cardiomyopathy, particularly in cancer patients with multiple cardiovascular risk factors.
No takes yet. Share an insight, caveat, or question.
Bailly et al. (2026) studied this question. Rituximab-induced Takotsubo syndrome can be successfully rechallenged after recovery, with close monitoring and individualized risk assessment.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: